Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 156, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 21, 2017, 5:32 PM EDT for Broome County, Tioga County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2017, 5:32 PM EDT (21:32 UTC)
- Expired
- Aug 21, 2017, 6:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Broome County, NY, Tioga County, NY
The radar
The Binghamton radar (KBGM), 8 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:27 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 21, 3:27 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 327 PM EDT Mon Aug 21 2017 .SYNOPSIS... A cold front will push through the area tomorrow triggering showers and thunderstorms. Some of these storms could be very strong and may contain damaging winds. Dry and clearing conditions will return for Wednesday. && .NEAR TERM /THROUGH TUESDAY NIGHT/... Weak upper wave may help trigger some isolated convection this afternoon, especially over the central and southern zones. Plenty of cape is available, but wind fields are weak and there is no good surface trigger. Will keep slight to chance pops thru the afternoon. Tonight, plenty of debris clouds around so despite light winds and low level moisture, fog should be more limited, if at all. String cold front and upper wave approaches for Tuesday. Once again, plenty of energy, with forecasted capes around and possibly exceeding 1500 j/kg. Wind field is more impressive with much higher shear numbers. So, severe thunderstorms are a definite concern, with damaging winds the most likely consequence. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... 320 PM EDT Update... By Wed night, the upper-lvl trough will slowly swing across the region and NW flow at mid-lvls will prevail in the wake of the a secondary fropa. This NW flow will bring about a 10 degree temp difference to the region on Wed and as the upper low will be slow to pass, the chance for precip on Wed will prevail (lake enhanced, however moisture will be somewhat limited) NW flow at mid-lvls will continue through the night and CAA will continue to funnel into the region. This will result in sfc temps reaching the low 50s/upper 40s by sunrise on Thurs. Thursday afternoon a more pronounced shortwave trough will dive across the Great Lakes region and swing across PA/NY Thurs night. This wave will create an environment conducive for showers to develop during the day on Thursday. By 06Z Friday, the trough axis will be east of the region and anti-cyclonic flow aloft will create strong subsidence and end the chance for precip. The subsidence will likely cause lingering cloud coverage at the end of the day to dissipate and cause strong radiational cooling develop, thus sfc temps are expected to fall into the upper 40s/low 50s Thurs night. && .LONG TERM /FRIDAY THROUGH MONDAY/... 320 PM EDT Update... Updated with new WPC guidance... Minor changes were made from previous forecast... Anti-cyclonic flow over the northeast combined with amplified ridging over the western CONUS will result in quiet weather for the extended forecast. High pressure is expected to prevail over the region Friday and possibly linger through the weekend which will result in below seasonal temperatures. This pattern may prevail through the start of early next week. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Isolated showers and storms may pop up this afternoon, especially across the southern tier and NEPA, but coverage should not be enough for inclusion in the TAFs. Tonight, spotty fog is possible but with increasing high clouds, it will not be as extensive as previous nights. Brief IFR and spotty MVFR is possible. On Tuesday, a strong cold front will approach developing thunderstorms. Timing may bring them in the north and west sites before then of the period. Outlook... Tuesday...Restrictions likely in showers and thunderstorms. Wednesday/Thursday/Friday...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DGM/RRM NEAR TERM...DGM/RRM SHORT TERM...KAH LONG TERM...KAH AVIATION...DGM/RRM
Hazardous weather outlook, Aug 21, 2:04 PM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 204 PM EDT Mon Aug 21 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-221815- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 204 PM EDT Mon Aug 21 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are expected Tuesday afternoon and evening along a cold front. Some of these storms could be severe with damaging winds the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 21, 4:44 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
444 PM EDT MON AUG 21 2017
NYZ024-025-044-055-056-212130-
Chemung NY-Cortland NY-Tioga NY-Broome NY-Tompkins NY-
444 PM EDT MON AUG 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...WESTERN BROOME...
EASTERN CHEMUNG...SOUTHWESTERN CORTLAND...TIOGA AND SOUTHERN TOMPKINS
COUNTIES UNTIL 530 PM EDT...
At 444 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newfield to Waverly. Movement was east at
25 mph.
Half inch hail and strong wind gusts will be possible with these
storms.
Locations impacted include...
Chemung, Binghamton, Vestal, Johnson City, Endicott, Barton, Maine,
Newfield, Waverly and Owego.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4246 7597 4200 7593 4200 7662 4224 7664
4225 7662 4228 7662 4229 7664 4240 7665
TIME...MOT...LOC 2044Z 266DEG 20KT 4233 7658 4203 7655
BJTSpecial weather statement, Aug 21, 5:21 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
521 PM EDT MON AUG 21 2017
NYZ055-056-212145-
Tioga NY-Broome NY-
521 PM EDT MON AUG 21 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BROOME AND CENTRAL
TIOGA COUNTIES UNTIL 545 PM EDT...
At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Candor, or 10 miles northwest of Owego, moving east at 20 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Maine, Nanticoke, Berkshire, Newark Valley, Candor,
Lisle, Nws Binghamton, Union Center and Willseyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4226 7642 4229 7642 4231 7632 4231 7629
4230 7629 4230 7625 4233 7625 4238 7601
4214 7596 4216 7645 4226 7646
TIME...MOT...LOC 2121Z 261DEG 18KT 4223 7637
BJTThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 4:44 PM EDT | Special Weather Statement | BGM | Tioga | 46 min |
| Aug 21, 5:21 PM EDT | Special Weather Statement | BGM | Tioga | 24 min |
| Aug 21, 6:14 PM EDT | Special Weather Statement | BGM | Chenango | 46 min |
| Aug 21, 7:10 PM EDT | Special Weather Statement | BGM | Otsego | 35 min |
| Aug 21, 6:20 PM EDT | Special Weather Statement | BGM | Luzerne | 40 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.